Alert archive / Arizona / Flash Flood Warnings in 2020

Flash Flood Warning 25, NWS Tucson, AZ

August 16, 2020Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 16, 2020, 5:35 PM MST for Pima County, Arizona. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2020, 5:35 PM MST (00:35 UTC)
Expired
Aug 16, 2020, 7:30 PM MST
In force
115 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 75 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.6 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2020-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2020-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
4086 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

280 
WGUS55 KTWC 170035
FFWTWC
AZC019-170230-
/O.NEW.KTWC.FF.W.0025.200817T0035Z-200817T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
535 PM MST Sun Aug 16 2020

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  North Central Pima County in southeastern Arizona...

* Until 730 PM MST.

* At 535 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain just south of Picture Rocks. Between 1 and 2 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Doppler radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Saguaro National Park West and Picture Rocks.

This includes the following streams and drainages...
  Brawley Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3234 11125 3233 11119 3227 11125 3229 11130
      3230 11129

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

wjm
1 follow-up statement
626 
WGUS75 KTWC 170228
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
728 PM MST Sun Aug 16 2020

AZC019-170238-
/O.EXP.KTWC.FF.W.0025.000000T0000Z-200817T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
728 PM MST Sun Aug 16 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 730 PM MST THIS EVENING FOR 
NORTH CENTRAL PIMA COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures with heavy 
flow continuing in Brawley Wash and some ponding of water in roads 
just south of Picture Rocks.

LAT...LON 3234 11125 3233 11119 3227 11125 3229 11130
      3230 11129

$$

wjm

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 2:30 PM MST, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 16, 2:30 PM MST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
230 PM MST Sun Aug 16 2020

.SYNOPSIS...Scattered showers and thunderstorms will impact a
majority of southeast Arizona into this evening with strong gusty
winds, brief heavy rain, and the potential for blowing dust.
Thunderstorm activity will diminish later tonight. An extended
period of excessive heat can be anticipated into the middle of
next week as high pressure remains in the region. There might be
a break in the heat from time-to-time as a chance of showers and
thunderstorms remain in the forecast.

&&

.DISCUSSION...Upper air plots this morning placed 500 mb high
over NW Arizona with NE flow over the area. At 300 mb the center
was over SW Arizona. As this center moves N today, this will bring
an increase in diffluent flow aloft over the area. PW values
ranged from 1" east to 1.6" west with 12z Tucson sounding at
1.24". Surface dewpoints this afternoon ranged from the mid 40's
to the lower 60's. The MCV that was over the northern Gulf of
California this morning continues to move west this afternoon and
was over northern Baja.

As expected storms have developed early this afternoon over the
eastern Mogollon Rim and the Chiricahua mountains. Some of them
looked rather strong. Still on track for storms to propagate S-SW
into the evening hours for a nice rim-shot event. Inverted-V
profiles suggests strong to severe outflow winds, especially if
storms can organize. A severe thunderstorm watch box is not
anticipated but conditions will be monitored. Blowing dust is
another concern from thunderstorm outflows and in coordination
with WFO PSR a blowing dust advisory was hosited for Pinal and
Pima counties from 5 pm to 10 pm. Movement of the storms should
limit the flash flooding threat, but can't rule it out,
especially for the Bighorn burn scar.

Much less activity tomorrow as drier pushes in from the east
limiting thunderstorm activity to isolated in nature. PW values
mostly below 1" across eastern two-thirds of the area. This will
continue into Wednesday.

Conditions start to change on Thursday as a gulf surge should be
on-going thanks the influences of newly named Tropical Storm
Genevieve that was located around 330 miles south of Acapulco.
Its expected to become a hurricane on Monday as it continues to
move NW around 20 mph. Genevieve will be approaching the southern
tip of Baja Wednesday night, thus initiating the surge of higher
moisture up the Gulf of California. The chances of afternoon/evening
storms increase on Thursday with the potential for better chances
Friday and Saturday. The strength of the high will be one of the
determining factors. Confidence low to moderate.

Excessive Heat Warning with record or near record highs through
Wednesday then remaining above normal into next weekend.

&&

.AVIATION...Valid through 18/00Z.
FEW-SCT clouds at 12k-16k MSL becoming SCT-BKN clouds at 9k-13k ft
MSL aft 16/23Z. Isolated to scattered TSRA/SHRA from central Pima
county eastward thru 17/05Z, then a slight chance of -TSRA/-SHRA
thru 17/12Z. Some storms could be strong to severe late this
afternoon and evening with areas of blowing dust and gusts to 50+
kts. Highest threat for TSRA impacting the KTUS/KOLS terminals is
between 16/23Z-17/04Z. Otherwise, SFC wind generally less than 12
kts thru the forecast period, except strong and gusty in the
vicinity of thunderstorms. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Isolated to scattered afternoon and evening showers
and thunderstorms are forecast the next 7 days, with the best
chances today and then Friday through next weekend. Temperatures
will remain hot through the middle of the upcoming week, lowering
several degrees by next weekend. 20-foot winds will follow typical
diurnal patterns with the exception of Monday and Tuesday when
easterly winds are expected. Wind speeds will be less than 15 mph
outside of any thunderstorm gusts. Through Friday, daytime minimum
relative humidity will generally be in the 11 to 21 percent range in
the valleys and 20 to 30 percent in the mountains, with moderate to
good overnight recoveries.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Excessive Heat Warning until 8 PM MST this evening for AZZ503-
  509.

 Excessive Heat Warning until 8 PM MST Wednesday for AZZ501-502-
  504>506.

 Blowing Dust Advisory from 5 PM this afternoon to 8 PM MST this
  evening for AZZ504>506.

 Blowing Dust Advisory from 5 PM this afternoon to 10 PM MST this
 evening for AZZ502.

 Blowing Dust Advisory from 8 PM to 10 PM MST this evening for
  AZZ501.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 16, 3:23 PM MST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Tucson AZ
323 PM MST Sun Aug 16 2020

AZZ506-507-511-514-162315-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Southeast Pinal County including
Kearny/Mammoth/Oracle-Galiuro and Pinaleno Mountains including Mount
Graham-
323 PM MST Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA...WESTERN
GRAHAM AND SOUTHEASTERN PINAL COUNTIES UNTIL 415 PM MST...

At 322 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles east of San Manuel, or 11 miles southeast of Mammoth, moving
west at 5 to 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Oracle, Mammoth, San Manuel, Campo Bonito and Redington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3284 11048 3253 11039 3237 11052 3266 11084
TIME...MOT...LOC 2222Z 077DEG 6KT 3261 11050

Meyer
Special weather statement, Aug 16, 3:45 PM MST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Tucson AZ
345 PM MST Sun Aug 16 2020

AZZ505-506-162345-
Southeast Pinal County including Kearny/Mammoth/Oracle-South Central
Pinal County including Eloy/Picacho Peak State Park-
345 PM MST Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PINAL COUNTY UNTIL
445 PM MST...

At 340 PM MST, an area of strong to severe thunderstorm 10 to 15
miles northeast of Kearny over southern Gila county is expected to
move into northeast Pinal county, moving southwest at 15 mph.

Wind gusts up to 50 mph and small hail will be possible with these
storms.

Locations impacted include...
Kearny, Dudleyville, Aravaipa Canyon Wilderness and Kelvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3298 11078 3303 11073 3307 11073 3308 11069
      3310 11068 3311 11065 3314 11064 3314 11062
      3293 11046 3277 11079 3314 11110 3325 11095
TIME...MOT...LOC 2240Z 055DEG 12KT 3311 11079

Meyer
Special weather statement, Aug 16, 4:10 PM MST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Tucson AZ
410 PM MST Sun Aug 16 2020

AZZ509-162345-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-
410 PM MST Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRAHAM AND SOUTHEASTERN
GREENLEE COUNTIES UNTIL 445 PM MST...

At 410 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Virden, moving southwest at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Duncan and Franklin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3292 10905 3254 10905 3254 10920 3274 10936
TIME...MOT...LOC 2310Z 052DEG 17KT 3275 10910
Local storm report, Aug 16, 4:40 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
440 PM MST SUN AUG 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     TSTM WND DMG     1 NNE HUACHUCA CITY     31.64N 110.33W
08/16/2020                   COCHISE            AZ   TRAINED SPOTTER

            THUNDERSTORM WIND DAMAGE TO PROPERTY. DOWN
            TREE BRANCHES, SOME ROOF AND SIDING DAMAGE,
            AND ESTIMATED WIND GUST OF 64.6 MPH ON
            PERSONAL WEATHER SENSOR.

&&

KJS
Local storm report, Aug 16, 5:18 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
518 PM MST SUN AUG 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             2 SSE PICTURE ROCKS     32.32N 111.24W
08/16/2020  E1.00 INCH       PIMA               AZ   TRAINED SPOTTER

            DIME TO QUARTER SIZE HAIL.

&&

KJS

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:06 PM MSTSevere Thunderstorm WarningTWCPima39 min
Aug 16, 5:24 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 16, 5:38 PM MSTSevere Thunderstorm WarningTWCPima, Pinal37 min
Aug 16, 5:47 PM MSTDust Storm WarningTWCPima, Pinal118 min
Aug 16, 6:15 PM MSTSevere Thunderstorm WarningTWCPima, Pinal45 min
Aug 16, 6:16 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Aug 16, 7:18 PM MSTAreal Flood AdvisoryTWCPima, Pinal117 min
Aug 16, 11:13 PM MSTSpecial Weather StatementTWC47 min
Aug 17, 2:01 PM MSTSpecial Weather StatementTWCGreenlee44 min
Aug 17, 3:28 PM MSTSpecial Weather StatementTWCGraham62 min
Aug 17, 4:55 PM MSTSpecial Weather StatementTWCGraham65 min

Nearby

Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.